Thunderstorm Wind, Reno
- When
- June 7, 2:23 AM CST
- Where
- Reno County, 4.18 mi N of Plevna
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 38.030, -98.310
A COOP observer estimated the gust.
In the early morning hours of June 7th, 2010, a very large Mesoscale Convective System (MCS), moved across South Central Kansas. This system began as a cluster of thunderstorms across Northwest Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
In the early morning hours of June 7th, 2010, a very large Mesoscale Convective System (MCS), moved across South Central Kansas. This system began as a cluster of thunderstorms across Northwest Kansas. As this cluster moved eastward, it came across an axis of very unstable air and strong moisture transport. Both of these fed the storms which allowed it to increase in size and intensity. The axis of instability forced the system to switch from an eastward propagation to the southeast. The MCS intensified over Reno and Harvey Counties in Kansas and moved rapidly south, all the way to the Oklahoma border. Strong, damaging winds and quarter size hail accompanied this system.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 6, 11:22 PM CST, 3 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1222 AM CDT MON JUN 7 2010 .UPDATE... INCREASED POPS ACROSS THE NORTH HALF OF THE FORECAST AREA AND UPDATED ALL FASCIST OF THE FORECAST...DUE TO MCS IN WESTERN KANSAS MOVING SOUTHEAST. && .AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU VFR CONDITIONS CURRENTLY ACROSS ALL TAF SITES. MCS OVER WESTERN KANSAS IS MOVING ACROSS A THETA-E CONVERGENCE ZONE. STRONGEST OF THIS MCS LOOKS TO STAY WEST OF ALL SITES HOWEVER EXPECT RSL AND SLN TO BE EFFECTIVE. UNCERTAIN HOW LONG THIS MCS WILL HOLD AS IT MOVES...AS WELL AS THE WARM FRONTAL BOUNDARY WILL BEGIN TO SET UP WITH IN THE EARLY MORNING HOURS...SO LEFT VCTS IN FOR HUT AND ICT. CHANCES UNLIKELY THAT CNU WILL BE EFFECTIVE. ON MONDAY...AS WARM FRONTAL BOUNDARY SETS UP AND PUSHES NORTHWARD...COMBINED WITH STRONG GUSTY SOUTHERLY WINDS...EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE AREA IN THE AFTERNOON HOURS. DUNTEN && .PREV DISCUSSION... /ISSUED 715 PM CDT SUN JUN 6 2010/ AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU VFR CONDITIONS WILL PREVAIL THROUGH THE FORECAST PERIOD. LOW PRESSURE CENTER IN EASTERN COLORADO WILL HAVE A WARM FRONT PROTRUDING TO THE EAST ALONG INTERSTATE 70 BY MONDAY AFTERNOON. THE INCREASING SOUTHERLY FLOW WITH GUSTS INTO THE MIDDLE 20S WILL AID IN BRINGING MOISTURE BACK INTO THE AREA. WITH DECENT INSTABILITY PRESENT...THUNDERSTORMS WILL ALSO BE POSSIBLE AT ALL LOCATIONS DURING THE 18Z TO 00Z TIMEFRAME. PREV DISCUSSION... /ISSUED 310 PM CDT SUN JUN 6 2010/ SYNOPSIS... SATELLITE/OBSERVATION LOOP ENDING AT 1845Z SHOWS A LOW AMPLITUDE RIDGE TROUGH PATTERN /WHICH COULD ALSO BE CALLED A QUASI-ZONAL FLOW PATTERN/ OVER THE UNITED STATES. THE MAIN JET AXIS EXTENDS FROM THE CENTRAL PACIFIC THROUGH THE CENTRAL UNITED STATES AND INTO THE NORTHEASTERN UNITED STATES. OVER THE NEXT WEEK...THE PATTERN SHOULD GRADUALLY TRANSITION TO HIGHER AMPLITUDE WITH AN UPPER LOW BEING POSITIONED OVER THE SOUTHWEST. THIS WILL CAUSE DOWNSTREAM RIDGE BUILDING OVER THE EASTERN HALF OF THE COUNTRY. THIS LEAVES THE PLAINS IN THE TRANSITION AREA...RESULTING IN EITHER AN ACTIVE PATTERN OR DRY AND WELL ABOVE NORMAL. COOK SHORT TERM...TONIGHT THROUGH WEDNESDAY MAIN FORECAST PROBLEM THROUGH THIS PERIOD OF THE FORECAST IS TIMING AND LOCATION OF CONVECTION. UNCERTAINTY THAT CONVECTION WILL OCCUR IS LOW...BUT UNCERTAINTY OF THE LOCATION IS HIGH. THE LOW LEVEL MOISTURE TRANSPORT WILL INCREASE ASSOCIATED WITH THE NOCTURNAL JET OVER WESTERN KANSAS THIS EVENING. THIS WILL FORCE CONVECTION OVER WESTERN KANSAS...WITH A POSSIBLE MCS DEVELOPING. CORFIDI VECTORS MOVE THIS EAST. THERE IS SOME UNCERTAINTY AS TO HOW MUCH OF THE FORECAST AREA WILL BE AFFECTED SHOULD THIS OCCUR. CURRENTLY...WILL KEEP PRECIPITATION CHANCES MOSTLY NORTH OF HIGHWAY 400. LEE CYCLOGENESIS TAKES PLACE AT THIS TIME OVER EASTERN COLORADO. BY TUESDAY AT 18Z...THE LOW WILL BE EJECTING OUT OF THE WESTERN PLAINS AND ACROSS KANSAS. THIS WILL CAUSE CONVECTION ACROSS THE REGION TUESDAY EVENING AND OVERNIGHT. THE COLD FRONT WILL MOVE THROUGH THE REGION BY WEDNESDAY MORNING...PUSHING THE PROBABILITY OF CONVECTION AWAY FROM THE AREA. LONG TERM...THURSDAY THROUGH SUNDAY MAIN CHALLENGE REMAINS CONVECTION. UNCERTAINTY IS HIGH. DURING THE PERIOD...AS THE UPPER LEVEL FLOW TRANSITIONS...A COLD FRONT GRADUALLY MOVES SOUTH INTO THE REGION. THIS WILL BE THE FOCUS FOR CONVECTION DURING THE PERIOD...SHOULD THIS OCCUR. FSU 2 METER TEMPERATURE UNCERTAINTY PLOTS AND NCEP RMOP SHOW THE EROSION OF ANY CONFIDENCE IN THE FORECAST WITH UNCERTAINTY WELL ABOVE AVERAGE TOWARD THE END OF THE PERIOD. AS A RESULT..WILL NOT INTRODUCE ANY CONVECTIVE CHANCES IN THE LONG TERM OR BE VERY ANOMALOUS IN THE TEMPERATURE FORECAST UNTIL UNCERTAINTY IMPROVES. COOK AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU VFR CONDITIONS EXPECTED TO PREVAIL THRU THE FORECAST VALID PERIOD. ISOLATED TO WIDELY SCATTERED CONVECTION WILL CONTINUE TO DEVELOP AND FESTER ACROSS THE HIGH PLAINS THIS AFTERNOON...THOUGH GENERALLY DISSIPATING AS IT MOVES INTO CENTRAL KANSAS DUE TO A DRIER/MORE STABLE AIRMASS ACROSS THE LOWER PLAINS. A BETTER CHANCE FOR MORE ORGANIZED CONVECTION IS EXPECTED TONIGHT INTO MONDAY MORNING ACROSS THE HIGH PLAINS. SOME OF THIS ACTIVITY COULD AFFECT CENTRAL KANSAS. OTHERWISE SURFACE HIGH PRESSURE ACROSS THE AREA THIS AFTERNOON WILL SLIDE QUICKLY EAST OF THE AREA TONIGHT AS LOW PRESSURE DEVELOPS AND DEEPENS ACROSS THE HIGH PLAINS INTO MONDAY MORNING. WINDS WILL BECOME SOUTH AND INCREASE FOR AREAS WEST OF THE TURNPIKE TOWARD THE END OF THE FORECAST PERIOD. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 77 92 69 87 / 30 30 30 20 HUTCHINSON 75 89 68 86 / 30 30 30 20 NEWTON 75 89 67 85 / 30 30 30 20 ELDORADO 74 93 68 87 / 30 30 30 20 WINFIELD-KWLD 78 93 72 88 / 30 30 30 20 RUSSELL 73 87 63 85 / 30 30 30 20 GREAT BEND 73 87 64 84 / 30 30 30 20 SALINA 75 88 68 87 / 30 30 30 20 MCPHERSON 74 88 66 86 / 30 30 30 20 COFFEYVILLE 77 95 74 89 / 30 30 30 40 CHANUTE 74 92 71 86 / 30 30 30 20 IOLA 74 92 70 86 / 30 30 30 20 PARSONS-KPPF 76 95 72 88 / 30 30 30 30 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1235 AM CDT MON JUN 7 2010 KSZ032-033-047>053-067>072-082-083-091>096-098>100-080545- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1235 AM CDT MON JUN 7 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT MCS WHICH DEVELOPED OVER WESTERN KANSAS THIS EVENING WILL MOVE INTO CENTRAL KANSAS LATE TONIGHT STRONG TO SEVERE STORMS ARE POSSIBLE. MAIN THREAT WILL BE DAMAGING WINDS AND QUARTER SIZE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HEAT INDICES MAY REACH 100 ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS ON MONDAY. THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT OVER MOST OF CENTRAL KANSAS AND PARTS OF SOUTHEAST KANSAS...NORTHEAST OF A LINE FROM GREAT BEND TO PARSONS. THUNDERSTORMS ARE ALSO POSSIBLE OVER ALL AREAS TUESDAY AND TUESDAY NIGHT...WITH THE BETTER PROBABILITIES SHIFTING NORTHEAST OVER PRIMARILY CENTRAL AND SOUTHEAST KANSAS ON WEDNESDAY AND WEDNESDAY NIGHT. IN EACH CASE...THESE THUNDERSTORMS MAY PRODUCE NICKEL-SIZED HAIL...50 MPH GUSTS...AND LOCALLY HEAVY RAINS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 113 AM CDT MON JUN 7 2010 KSZ032-070645- RUSSELL- 113 AM CDT MON JUN 7 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR RUSSELL COUNTY... AT 107 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF PARADISE...OR 9 MILES NORTHWEST OF RUSSELL...AND MOVING SOUTHEAST AT 35 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DUNTEN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 147 AM CDT MON JUN 7 2010 KSZ032-033-047-048-050-070715- BARTON-ELLSWORTH-LINCOLN-RICE-RUSSELL- 147 AM CDT MON JUN 7 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BARTON...ELLSWORTH...LINCOLN...RICE AND RUSSELL COUNTIES... AT 142 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SYLVAN GROVE TO 12 MILES WEST OF ALBERT...AND MOVING EAST AT 30 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DUNTEN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 220 AM CDT MON JUN 7 2010 KSZ047-070745- BARTON- 220 AM CDT MON JUN 7 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BARTON COUNTY... AT 217 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 5 MILES SOUTH OF HOISINGTON...OR 7 MILES NORTHEAST OF GREAT BEND...AND MOVING EAST AT 25 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DUNTEN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 242 AM CDT MON JUN 7 2010 KSZ047-048-050-051-067-070815- BARTON-ELLSWORTH-MCPHERSON-RENO-RICE- 242 AM CDT MON JUN 7 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BARTON...ELLSWORTH...MCPHERSON...RENO AND RICE COUNTIES... AT 240 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF MCPHERSON TO ALDEN TO BELPRE...AND MOVING SOUTH AT 45 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DUNTEN
The Wichita radar (KICT), 87 km away, was scanning. The volume nearest the first event began at 08:22 UTC.
14 thunderstorm wind, 2 hail. Local standard time, as filed.
A COOP observer estimated the gust.
A trained spotter estimated the gust.
A national weather service employee estimated the wind gust.
An off duty National Weather Service employee reported the gust. Pea size hail also was reported.
A trained spotter estimated the wind gust.
A law enforcement officer estimated winds of 50 to 60 mph.
The severe winds lasted for almost 10 minutes.
A large tree was knocked down onto the city office, blocking the drive thru payment window. Several other trees were knocked down across town.
Some minor roof damage was reported.
Winds estimated to 60 mph were also reported.
Quarter sized hail was also reported.
The emergency manager reported sustained winds of 45 mph with gusts to 60 mph.
The public estimated the wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239028, 239029, 239030, 239033, 239031, 239032, 239034, 239035, 239036, 239038, 239037, 239039, 239040, 239041, 239042, 239043.